Coumadin, a blood thinner, can cause death if it is not properly administered and monitored. This drug must be carefully adjusted; if a patient is given too much, bleeding cannot be controlled. If enough is not given, clots can develop. According to government inspection reports from 2011 to 2014, more than 165 nursing home residents were hospitalized or died after dosing errors of Coumadin were made. A 2007 study in the American Journal of Medicine estimated that nursing home residents experience near 34,000 fatal, life-threatening, or serious events related to the blood thinner annually.
For example, Dolores Huss, an 89 year-old grandmother, died of internal bleeding after a nursing home facility administered an antibiotic that enhances the effect of Coumadin. After giving the antibiotic, the facility failed to notify her physician so that additional blood testing could be ordered. Shirley Reim, who was recovering from hip surgery, was hospitalized with blood clots in her legs after a nursing home neglected to give her Coumadin for nearly two months or perform the blood tests ordered by her physician.
The Department of Health and Human Services (HHS) has identified Coumadin and other anticoagulants as one of the drug categories commonly involved in reported adverse drug events. As a result, HHS has called on government agencies to work on solutions. The Centers for Medicare and Medicaid Services, which is part of HHS, has issued a statement claiming they are raising awareness, training its inspectors, and working with nursing homes on prevention.
Medical malpractice is a difficult area of law as it requires an understanding of both the legal practice and the mechanics of medicine. Abraham Watkins offers a free consultation to anyone wishing to pursue such claims.